If have to discontinue Tysabri

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

If have to discontinue Tysabri

Postby odin1243 » Tue Jun 05, 2018 11:57 am

Hello, My doctor is concerned about my staying on Tysabri. I have been on it for over nine years, but have been doing well. I am JC positive. Has anyone had ti discontinue Tysabri? If so, what medication did your doctor put you on? Have you had any difficulties?
odin1243
Newbie
 
Posts: 6
Joined: Wed Dec 31, 2014 3:22 pm

Advertisement

Re: If have to discontinue Tysabri

Postby NHE » Wed Jun 06, 2018 1:17 am

odin1243 wrote:Hello, My doctor is concerned about my staying on Tysabri. I have been on it for over nine years, but have been doing well. I am JC positive. Has anyone had ti discontinue Tysabri? If so, what medication did your doctor put you on? Have you had any difficulties?

Hi Odin,
I have no experience with Tysabri. However, stopping the drug has been associated with a condition called IRIS, or immune reconstitution inflammatory syndrome. I've linked to a few articles in the following post...

tysabri-antegren-or-natalizumab-f11/topic22687.html#p212893
User avatar
NHE
Volunteer Moderator
 
Posts: 4945
Joined: Sat Nov 20, 2004 4:00 pm

Re: If have to discontinue Tysabri

Postby NHE » Sat Jun 09, 2018 1:42 am

While I haven't verified this, Biogen claims that IRIS has only been associated with cessation of Tysabri after PML has developed. If true, it may be best to stop Tysabri well before any PML symptoms become apparent.

https://www.tysabrihcp.com/en_us/home/f ... ssion.html

Immune reconstitution inflammatory syndrome (IRIS) has been reported in the majority of TYSABRI-treated patients who developed PML and subsequently discontinued TYSABRI. In almost all cases, IRIS occurred after plasma exchange was used to eliminate circulating TYSABRI. It presents as a clinical decline in the patient’s condition after TYSABRI removal (and, in some cases, after apparent clinical improvement) that may be rapid, can lead to serious neurological complications or death, and is often associated with characteristic changes in the MRI. TYSABRI has not been associated with IRIS in patients discontinuing treatment with TYSABRI for reasons unrelated to PML. In TYSABRI-treated patients with PML, IRIS has been reported within days to several weeks after plasma exchange. Monitoring for development of IRIS and appropriate treatment of the associated inflammation should be undertaken.

In contrast, Overcoming Multiple Sclerosis reports that there's a 1 in 10 chance that an IRIS rebound in disease activity will be worse than disease activity prior to starting Tysabri. The article makes this claim independent of PML occurrence.

https://overcomingms.org/increasing-tim ... hance-pml/

When a person with MS stops Tysabri however, there is a risk of reactivation of their disease (immune reconstitution inflammatory syndrome – IRIS) to the same level as before starting the therapy. There is also a 1 in 10 chance of rebound in disease activity to a level worse than when they started.
User avatar
NHE
Volunteer Moderator
 
Posts: 4945
Joined: Sat Nov 20, 2004 4:00 pm

Re: If have to discontinue Tysabri

Postby odin1243 » Mon Jun 11, 2018 11:35 am

Thanks to those who have replied. It looks like IRIS seems to be a problem only for those who had to discontinue Tysabri due to problems with PML. I noticed that the quote about IRIS was from 2004, so I wasn't sure if that information was still relevant. Is the "rebound effect" the same as IRIS?
odin1243
Newbie
 
Posts: 6
Joined: Wed Dec 31, 2014 3:22 pm

Re: If have to discontinue Tysabri

Postby NHE » Mon Jun 11, 2018 11:25 pm

odin1243 wrote:Thanks to those who have replied. It looks like IRIS seems to be a problem only for those who had to discontinue Tysabri due to problems with PML. I noticed that the quote about IRIS was from 2004, so I wasn't sure if that information was still relevant. Is the "rebound effect" the same as IRIS?

Which quote was from 2004? The Overcoming Multiple Sclerosis (OMS) article was from 2018. Upon rereading the OMS quote, I believe that they're using the terms 'IRIS' and 'rebound in disease activity' to mean the same thing.
User avatar
NHE
Volunteer Moderator
 
Posts: 4945
Joined: Sat Nov 20, 2004 4:00 pm

Re: If have to discontinue Tysabri

Postby 1eye » Wed Jun 13, 2018 1:24 pm

If I were JC positive, and on Tysabri, I would not go cold turkey. I don't know what I'd do. Good luck. Don't listen to me.
This unit of entertainment not brought to you by FREMULON.
Not a doctor.
User avatar
1eye
Family Elder
 
Posts: 3725
Joined: Wed Mar 17, 2010 4:00 pm
Location: Kanata, Ontario, Canada


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service